CRDAMC Homepage | CRDAMC Library Phone #: (254) 288-8366 | CRDAMC Library Fax #: (254) 288-8368

Search Health Library

Acetaminophen Poisoning

(Paracetamol Poisoning; Acetaminophen Overdose; Paracetamol Overdose)

Definition

Acetaminophen is a common over-the-counter (OTC) pain medication. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver.

The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need medical care.

Causes    TOP

Acetaminophen poisoning may occur as a result of 1 large dose or several small overdoses over a long period of time. An overdose of acetaminophen can result from:

  • Intentional overdose such as a suicide attempt
  • Accidental overdose—may occur with unsupervised children, adults with altered judgment, or adults abusing alcohol
  • Use of combinations of different medications that contain acetaminophen

Certain chronic diseases can make a person more vulnerable to this type of overdose. For example, people with liver damage can have acetaminophen poisoning at lower doses. Poisoning can also happen if acetaminophen is taken along with other substances that harm the liver, such as alcohol.

Risk Factors    TOP

Factors that may increase the chance of acetaminophen poisoning include:

  • Heavy alcohol use
  • Using multiple medications that contain acetaminophen
  • Suicidal behavior

Symptoms    TOP

At first, a person with acetaminophen poisoning may have no symptoms.

When symptoms develop, they can include:

  • Nausea
  • Vomiting
  • Symptoms of liver failure:
    • Anorexia—no interest in eating
    • Nausea
    • Vomiting
    • Discomfort
    • Abdominal pain—especially in the upper-right portion of the abdomen
    • Excessive sweating
    • Jaundice
    • Confusion, sleepiness

Jaundiced Skin from Damaged Liver

Jaundice adult with label
Healthy liver on the left compared to diseased liver on the right that has caused jaundice of the skin.
Copyright © Nucleus Medical Media, Inc.

Diagnosis    TOP

You will be asked about your symptoms and medical history. A physical exam will be done. Blood tests may be done to:

  • Determine the level of acetaminophen in your blood
  • Check liver function
  • Assess the status of your kidneys and clotting functions

Treatment    TOP

Treatment options include:

Monitoring

People with low levels of acetaminophen in the blood may only need to be monitored. If symptoms develop or worsen, then other treatments may be started.

Activated Charcoal

Activated charcoal is taken by mouth. The charcoal can help block the absorption of acetaminophen. It will not affect the level of acetaminophen that has already been absorbed into the bloodstream.

N-acetylcysteine    TOP

N-acetylcysteine is an antidote to acetaminophen poisoning. It can prevent damage to the liver. It may be given by mouth or IV. The earlier this antidote is delivered, the better the outcome will be.

Prevention    TOP

To help reduce your chance of acetaminophen poisoning:

  • Follow your doctor's directions or the directions on the package:
    • Follow the recommended dose and duration of therapy. Do not take more doses per day than recommended.
    • Always ask your doctor if you have questions.
  • Do not substitute sustained-release acetaminophen for immediate-release acetaminophen without adjusting the dosing interval.
  • Avoid taking multiple medications that contain acetaminophen:
    • Always read the ingredient list on the labels of over-the-counter medications. Look to see if the medication has acetaminophen.
    • Beware of combination medications like cold remedies
  • When a new prescription is filled, tell your pharmacist if you are taking acetaminophen.
  • Avoid taking acetaminophen during periods of prolonged fasting.
  • Avoid heavy alcohol intake. Do not drink alcohol if you are taking medications that contain acetaminophen.

RESOURCES:

American Association of Poison Control Centers
http://www.aapcc.org
Healthy Children—American Academy of Pediatrics
http://www.healthychildren.org

CANADIAN RESOURCES:

Canadian Institute for Health Information
http://www.cihi.ca
Safe Kid—Children's Health & Safety Association
http://www.safekid.org

References:

Acetaminophen poisoning. EBSCO DynaMed Plus website. Available at: http://www.dynamed.... Updated August 22, 2017. Accessed September 1, 2017.
The FDA Acetaminophen Advisory Committee Meeting. What is the future of acetaminophen in the United States? The perspective of a committee member. Clinical Toxicology (Philadelphia). 2009;47(8):784-789.
Ferner RE, Dear JW, Bateman DN. Management of paracetamol poisoning. BMJ. 2011;342:d2218.
Frithsen I, Simpson W. Recognition and management of acute medication poisoning. Am Fam Physician. 2010;81(3):316-323.
Lavonas EJ, Reynolds KM, Dart RC. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review. Pediatrics. 2010;126(6):e1430-e1444.
Vassallo S, Khan AN, Howland MA. Use of the Rumack-Matthew nomogram in cases of extended-release acetaminophen toxicity. Ann Intern Med. 1996;125(11):940.
8/8/2011 DynaMed Plus Systematic Literature Surveillance http://www.dynamed...: McNeil Consumer Healthcare announces plans for new dosing instructions for Tylenol products. Johnson & Johnson website. Available at:
...(Click grey area to select URL)
Accessed September 3, 2015.
Last reviewed September 2017 by EBSCO Medical Review Board James P. Cornell, MD
Last Updated: 9/3/2015

EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.

This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.

To send comments or feedback to our Editorial Team regarding the content please email us at healthlibrarysupport@ebsco.com. Our Health Library Support team will respond to your email request within 2 business days.

Health Library: Editorial Policy | Privacy Policy | Terms and Conditions | Support
36000 Darnall Loop Fort Hood, Texas 76544-4752 | Phone: (254) 288-8000